MAUDE Adverse Event Report: COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G56236
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/04/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer name and address= phone: (b)(6), street: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a procedure involving angioplasty with stent placement via a cross-over approach, a flexor high-flex ansel guiding sheath separated.The sheath separated during placement of the device into tortuous and calcified vessels.Part of the separated sheath migrated to the iliac artery.An open surgical procedure was performed via the femoral artery and the separated portion of the device was retrieved.Additional information has been requested.
 
Event or Problem Description
Additional information was received 20apr2022.The groins were scarred bilaterally, resulting from a history of multiple endovascular and open vascular procedures.The patient was sedated, heparin was given, and local anesthesia was provided.Access was obtained in the left femoral artery, where a previous patch angioplasty had been performed, to target vessels of the right leg, below-the-knee.Advancement of the device into the groin and over the iliac bifurcation was reportedly difficult and resistance was reported, as the groin was scarred, and the iliac arteries were reportedly tortuous.Multiple wires, catheters, and balloons were passed through the sheath.Upon completion of the intended procedure, the sheath separated upon removal of the device over a wire, approximately twenty to thirty centimeters from the tip.The dilator was not reinserted prior to removal of the sheath and was not in place at the time of separation.The separated portion of the sheath (approximately twenty centimeters) remained in the left iliac artery.General anesthesia was administered, and the patient was intubated.The left femoral artery was exposed, and the sheath was retrieved.One unit of packed red blood cells was administered after the procedure.The patient was discharged from the hospital three days after the procedure with no medical complications.
 
Additional Manufacturer Narrative
Summary of event: as reported, during a procedure involving angioplasty with stent placement via a cross-over approach, a flexor high-flex ansel guiding sheath separated.The groins were scarred bilaterally, resulting from a history of multiple endovascular and open vascular procedures.The patient was sedated, heparin was given, and local anesthesia was provided.Access was obtained in the left femoral artery, where a previous patch angioplasty had been performed, to target vessels of the right leg, below-the-knee.Advancement of the device into the groin and over the iliac bifurcation was reportedly difficult and resistance was reported, as the groin was scarred, and the iliac arteries were reportedly tortuous and calcified.Multiple wires, catheters, and balloons were passed through the sheath.Upon completion of the intended procedure, the sheath separated upon removal of the device over a wire, approximately twenty to thirty centimeters from the tip.The dilator was not reinserted prior to removal of the sheath and was not in place at the time of separation.The separated portion of the sheath (approximately twenty centimeters) remained in the left iliac artery.General anesthesia was administered, and the patient was intubated.The left femoral artery was exposed, and the sheath was retrieved.One unit of packed red blood cells was administered after the procedure.The patient was discharged from the hospital three days after the procedure with no medical complications.Investigation evaluation: reviews of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The used complaint device was returned to cook for investigation.Approximately eight centimeters of the material was separated from the sheath, with the inner coil exposed at the separation point.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.The product ifu warns that if resistance is encountered during sheath advancement, ¿assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal¿.The ifu also states that reinsertion of the dilator prior to removal of the sheath ¿increases the strength of the sheath and lessens the risk of device separation¿ and suggests insertion of the dilator prior to removal if resistance is encountered or anticipated during withdrawal of the device.The ifu also cautions, ¿when puncturing, suturing or increasing the tissue near the sheath, use caution to avoid damaging the sheath.¿ the information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Based on the information provided and the results of the investigation, cook has concluded that operational factors contributed to this event, as the dilator was not reinserted into the sheath prior to removal of the device.It is also possible that the patient¿s anatomy contributed to the event, as the vessels were tortuous and calcified, the access site was scarred, and the patient had undergone multiple prior vascular procedures.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13544207
Report Number1820334-2022-00238
Device Sequence Number12062324
Product Code DYB
UDI-Device Identifier00827002562363
UDI-Public(01)00827002562363(17)240730(10)14120606
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2024
Device Model NumberG56236
Device Catalogue NumberKCFW-6.0-35-55-RB-HFANL1-HC
Device Lot Number14120606
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/07/2022
Supplement Date Received by Manufacturer04/20/2022
Initial Report FDA Received Date02/16/2022
Supplement Report FDA Received Date04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COMMAND ES 0.014 300 WIRE.; COYOTE 2X220X150.; CXI 0.018 90 CM.; MPA 4F 135 CM (CORDIS).; RIM 0.035 60 CM (CORDIS).; ROSEN 0.035 260 WIRE.; STERLING 4X40X135.; STERLING 5X30X135.; TERUMO SOFT 0.035 260 WIRE.; V18 300 WIRE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown